Alert archive / Michigan / Gale Watches in 2021

Gale Watch 9, NWS Grand Rapids, MI

October 22, 2021

NWS Grand Rapids, MI issued this gale watch at Oct 22, 2021, 3:42 PM EDT. It took effect at Oct 24, 2021, 7:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 22, 2021, 3:42 PM EDT (19:42 UTC)
In effect from
Oct 24, 2021, 7:00 PM EDT
Expired
Oct 23, 2021, 1:14 PM EDT
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

438 
WHUS73 KGRR 221942
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
342 PM EDT Fri Oct 22 2021

LMZ844>847-230345-
/O.NEW.KGRR.GL.A.0009.211024T2300Z-211025T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
342 PM EDT Fri Oct 22 2021

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

* WHAT...Northeast gales to 35 knots with 3 to 6 foot waves are
  possible

* WHERE...St Joseph to Whitehall.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Since the system will be tracking south of
  I-94 Monday, there will be strong east winds. Thus the largest
  waves will be well off shore, the 3 to 6 foot waves will be
  toward the west end of our near shore. Near shore waves will
  likely be less than 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

wdm
3 follow-up statements
753 
WHUS73 KGRR 230731
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
331 AM EDT Sat Oct 23 2021

LMZ844>847-231545-
/O.CON.KGRR.GL.A.0009.211024T2300Z-211025T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
331 AM EDT Sat Oct 23 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...Northeast gales to 35 knots and waves 1 to 3 feet 
  possible.

* WHERE...St Joseph to Whitehall.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
143 
WHUS73 KGRR 231535
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1135 AM EDT Sat Oct 23 2021

LMZ844>847-232345-
/O.CON.KGRR.GL.A.0009.211024T2300Z-211025T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
1135 AM EDT Sat Oct 23 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...Northeast gales to 35 knots and waves 1 to 3 feet 
  possible.

* WHERE...St Joseph to Whitehall.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

wdm
468 
WHUS73 KGRR 231714
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
114 PM EDT Sat Oct 23 2021

LMZ844>847-240115-
/O.UPG.KGRR.GL.A.0009.211024T2300Z-211025T2100Z/
/O.NEW.KGRR.GL.W.0013.211024T2300Z-211026T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
114 PM EDT Sat Oct 23 2021

...GALE WARNING IN EFFECT FROM 7 PM SUNDAY TO 8 PM EDT MONDAY...

* WHAT...Northeast gales 35 knots anwd waves 1 to 3 feet 
  expected.

* WHERE...St Joseph to Whitehall.

* WHEN...From 7 PM Sunday to 8 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The highest winds will be around sunrise on
  Monday. The larges waves will be on the western edge of our near
  shore waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Oct 22, 3:32 PM EDT, 10 minutes earlier.

Area forecast discussion, Oct 22, 3:32 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
332 PM EDT Fri Oct 22 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 331 PM EDT Fri Oct 22 2021

- Showers and continued cool into Saturday afternoon

- Quiet weather for a short time Sunday

- System Sunday night into Monday rather wet and windy

- Quiet weather later Tuesday into Wednesday

- Another very wet storm  Thursday into Friday

&&

.DISCUSSION...(This evening through next Friday)
Issued at 331 PM EDT Fri Oct 22 2021

- Showers and continued cool into Saturday afternoon

After three weeks of very unusually warm weather for October,
reality has set in. Our temperature and precipitation pattern
have become more like what is typical for mid to late October.
However we currently have an omega block, but this time it is much
farther north. The upstream upper low is over the Gulf of Alaska
and the downstream upper low is over James Bay. The closed upper
high is over Nunavut (west of northern Hudson Bay). We are
continuing to see shortwaves rotating around that upper low over
James Bay.

We on the cold side of the polar jet and will remain so into
Saturday afternoon. The air from the surface to 850 mb is cold
enough and moist enough for lake effect showers (rain only).
Inversion heights are marginally deep enough for rain showers. Due
to north winds through 850 mb the showers have been over Lake
Michigan and just inland of the Lake Michigan shore of west
Michigan today. However there is decent shortwave (2 pm) over
eastern Iowa that is heading this way. That will pass overhead
this evening. It increase inversion heights to near 8000 ft and
there is strong lift in the cloud layer between 3000 ft and 8000
ft. The best lift will be near I-96 this evening as this system
moves over Southwest Michigan. It will rain over in I-96 area this
evening with near certainty. The question that remains is will it
be measurable. I can see some locations getting over .10 inches
this evening as this moves through. Most locations will not see
that much however. The HREF has a 6 hour probability of between
50 and 70 percent near and west of US-131 this evening.

Once that shortwave moves through the showers will go back to a
more north/south rain band near and west of US-31. Those showers
will continue into Saturday afternoon. By mid afternoon the upper
jet comes into our area again but areas north of US-10 will still
be in the deeper cold air into the evening so showers will
continue there into the evening.

Expect some patchy frost tonight and Saturday night but the frost
will be limited both nights due to lake effect clouds. There is a
chance the low clouds will clear out south of I-94 soon enough
Saturday night for a more general frost but that is not a sure
thing.

- Quiet weather for a short time Sunday

I do expect a period of dry, cool weather from later Saturday into
Sunday afternoon as the shortwave ridge moves through the area.
Now remember, we still have that Omega block. However we also have
an extended east Asian Jet from near Japan to just off shore of
California at 2 pm this afternoon. Wind speeds in the jet approach
190 knots in several of the shortwaves embedded in that jet
streak. The current lead jet streak cuts under the upper high in
central Canada. It is that systems upstream ridge building that
will give us the break in stormy weather later Saturday into
midday Sunday.

- System Sunday night into Monday rather wet and windy

We do get an significant rain event later Sunday into Monday. This
results from the lead Pacific shortwave cutting under the blocking
upper high in Central Canada. Curiously as it tracks east in
tries to phase with another shortwave rotating around the eastern
Canada upper low (was over Hudson Bay). This results in a coupled
upper jet feature over our area. We will be in the deformation
zone of this system as the surface low will track between I-80
and I-94. The system will have strong Gulf inflow. It will also
have decent mid -level FGEN between I-94 and I-96 Sunday night
into Monday. There will be strong isentropic lift north of the
warm front (between I-94 and I-96). So, while initially the
systems rain shield will have to fight dry air coming in from
Ontario, there is by far and away enough moisture overriding the
front to bring the rain to the ground. There is good model and
ensemble agreement of between a 0.5" and 1.5" of rain from this
event. I could see locally 2 inches falling. The good news is the
heaviest rain will be where was fairly dry most of the late summer
into early fall.

With a large Canadian high, centered just west of Hudson Bay and
1000 mb low tracking just south of I-94, there will be a strong,
cold east wind Monday over this area.

The system should be far enough east to end the rain by Monday
evening.

- Quiet weather later Tuesday into Wednesday

Just like on Sunday, the next upstream shortwave coming out of
that Pacific wave train is much stronger than the one that impacts
us Monday. This will build an even stronger upstream ridge in
front of it but will also dig a deeper and more impressive upper
through over the western CONUS during the mid week period.

Due to north winds behind the system the lake effect rain showers
(it will remain cold enough for them to continue) should stay off
shore Monday night into Tuesday. By Tuesday the upper jet is east
of here again so that will end the lake effect rain showers by
midday Tuesday. Wednesday should mostly be dry and a little warmer
due to the upper ridge moving through.

- Another very wet storm  Thursday into Friday

Of course that second stronger shortwave will continue to move
east and this time we have a negative tilt upper trough heading
our way. Normally with this sort of system, the surface low would
track well north and west of Michigan. However, remember we still
have that omega block. So, the system will instead end up having
to go under the blocking upper high. This will bring another
prolonged rain event for late in the week. I would expect another
1 to 2 inches of rain over a significant part of our forecast
area form this storm. Some clearing should follow for Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 122 PM EDT Fri Oct 22 2021

VFR prevails this afternoon and will last through the overnight
hours into Saturday. Apart from some light lake effect rain
hugging the West Michigan lakeshore possibly impacting MKG this
afternoon, conditions should stay dry. Winds currently light and
variable will stay that way through the forecast period.

&&

.MARINE...
Issued at 331 PM EDT Fri Oct 22 2021

We have issued a gale watch for Sunday night into Monday. As
stated above, the system will track south of I-94 Monday and it
will have a strong pressure gradient with it. I do expect to see
east gales Sunday night into Monday as this storm does that. In
coordination with other offices, we have thus issued a gale watch.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Thielke
MARINE...WDM
Hazardous weather outlook, Oct 22, 3:27 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
327 AM EDT Fri Oct 22 2021

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
230730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
327 AM EDT Fri Oct 22 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.